Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 210, NWS St. Louis, MO

December 1, 2018Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Dec 1, 2018, 2:37 AM CST for Iron County, Reynolds County, Missouri. It was in force for 38 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 1, 2018, 2:37 AM CST (08:37 UTC)
Expired
Dec 1, 2018, 3:15 AM CST
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 152 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 1, 2:50 AM CSTTSTM WND DMGEllington, MOTREES BLOWN DOWN.
Dec 1, 2:52 AM CSTTSTM WND GST 60Ellington, MO
Dec 1, 2:55 AM CSTTSTM WND DMGCenterville, MOTREES BLOWN DOWN.
Dec 1, 3:00 AM CSTTSTM WND DMGLesterville, MOTREES BLOWN DOWN.
Dec 1, 3:05 AM CSTTSTM WND DMG6 Ssw Belleview, MOTREE DOWN ON HIGHWAY N NEAR THE COUNTY LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.6 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 202 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

213 
WUUS53 KLSX 010837
SVRLSX
MOC093-179-010915-
/O.NEW.KLSX.SV.W.0210.181201T0837Z-181201T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
237 AM CST SAT DEC 1 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Iron County in southeastern Missouri...
  Reynolds County in southeastern Missouri...

* Until 315 AM CST.

* At 236 AM CST, severe thunderstorms were located along a line
  extending from near Bunker to near Van Buren, moving northeast at
  65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Ironton, Reynolds, Ellington, Pilot Knob, Viburnum, Arcadia,
  Bunker, Annapolis, Glover, Bixby, Belleview, Oates, Roselle,
  Garwood, Centerville, Des Arc, Corridon, Black, Granite and Sabula.

This also includes  Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, Taum Sauk Mountain State
Park, and Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3710 9096 3710 9102 3717 9103 3716 9107
      3720 9109 3720 9113 3741 9118 3742 9121
      3750 9121 3751 9130 3759 9124 3759 9116
      3774 9114 3774 9065 3765 9065 3764 9053
      3728 9055 3727 9074 3706 9078 3705 9096
TIME...MOT...LOC 0836Z 240DEG 55KT 3744 9128 3703 9111 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Glass
1 follow-up statement
585 
WWUS53 KLSX 010857
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
257 AM CST SAT DEC 1 2018

MOC093-179-010915-
/O.CON.KLSX.SV.W.0210.000000T0000Z-181201T0915Z/
Iron MO-Reynolds MO-
257 AM CST SAT DEC 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CST
FOR IRON AND REYNOLDS COUNTIES...

At 257 AM CST, severe thunderstorms were located along a line
extending from near Oates to 8 miles west of Annapolis to near
Piedmont, moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Ironton, Ellington, Pilot Knob, Viburnum, Arcadia, Annapolis,
Belleview, Glover, Oates, Bixby, Roselle, Centerville, Des Arc,
Redford, Hogan, Vulcan, Black, Granite, Sabula and Chloride.

This also includes  Johnsons Shut-Ins State Park, Fort Davidson
Historic Site, Elephant Rocks State Park, Taum Sauk Mountain State
Park, and Clearwater Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3712 9091 3723 9098 3736 9103 3744 9110
      3751 9114 3759 9116 3774 9114 3774 9065
      3765 9065 3764 9053 3728 9055 3727 9074
      3706 9078 3705 9088
TIME...MOT...LOC 0857Z 248DEG 58KT 3758 9101 3739 9084 3711 9077 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 11:35 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Nov 30, 11:35 PM CST, 3 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1135 PM CST Fri Nov 30 2018

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 253 PM CST Fri Nov 30 2018

Visibilities have been slowly improving across the region this
afternoon, but many locations continue to experience widespread
fog. Mid/high level clouds will continue to increase across the
region late this afternoon and this evening ahead of a developing
low pressure system which will bring active weather to the LSX
CWA tonight and tomorrow.

A well-developed baroclinic leaf was noted on afternoon satellite
imagery over the south-central CONUS. This satellite feature was
occurring ahead of a strong PV anomaly which will continue
progressing northeastward through the central CONUS towards the
Great Lakes.

Increasing large-scale ascent downstream of the upper trough as
well as interactions between a strong H85 low-level jet and the
elevated warm frontal boundary will produce a broad area of
showers and thunderstorms tonight. Areas of SHRA/TSRA should tend
to lift north or northeastward with time in tandem with the
lifting warm front. Some of the rain may be heavy at times, and
parts of the southern CWA could receive up to 1.5" of rain by
sunrise.

The upper trough associated with the aforementioned PV anomaly
becomes negatively tilted as it approaches and then moves through
our area. The significance of a negatively tilted upper trough is
that the cold air at mid/upper levels is located above the
moistening warm sector at low levels, which increases the
instability in the warm sector ahead of the surface cold front.
The system's dry slot is expected to spread across at least part
of the area tomorrow morning, and the combination of the dry slot
as well as the lifting nocturnal precipitation should produce a
break in the rain for at least a few hours during the morning,
especially across the southern half of the CWA.

Attention then turns to the potential for strong/severe
thunderstorms tomorrow. The cold front will be dragged farther
northward while simultaneously progressing from west to east as
the surface low lifts northeastward. The cold front is currently
forecast to be located slightly west of the Mississippi River at
18z at the same time that the left exit region of an upper jet
will be overspreading the area. These factors are in addition to
the steepening lapse rates discussed above. Model forecasts
depict 50-60+ kts of 0-6 km bulk shear along with 500-1000 J/kg of
CAPE. Taken together, the environment appears favorable for
strong to severe thunderstorms along and east of the Mississippi
River from late morning through late afternoon.

Model forecasts of the orientation of the 0-6 km shear
vectors compared to the orientation of the H85 cold front defy
easy categorization. Most models show enough of a line-normal
component to support discrete cells, but they also show enough of
a line-parallel component to support line segments. Regardless of
the convective mode, the take-home message is that sufficient
shear and instability are expected to be present to support a few
strong to severe thunderstorms on Saturday until the cold front
has pushed through the region.

Overnight lows tonight will be around 10 degrees warmer than last
night due to the lifting warm front and extensive cloud cover.
Highs tomorrow will range from the low 50s in northeast MO to the
upper 60s in the St. Louis metropolitan area as well as southeast
MO and southwest IL, which is 10-20 degrees above normal across
most of the area.

Kanofsky

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 253 PM CST Fri Nov 30 2018

(Saturday Night - Next Friday)

The surface occluded front by early Saturday evening will likely be
located just to the east of the CWA, removing the threat for strong
to severe thunderstorms. Southern edge of the deformation zone may
also clip portions of northeast Missouri and west-central Illinois
Saturday night into Sunday morning so have chance PoPs. Temperatures
however in the boundary layer remain warm enough that any
precipitation in these areas will stay plain liquid rain.

Much colder air will be in place to end the weekend with high
temperatures in the 40s to low 50s. Light precipitation in the form
of snow is possible on Tuesday as an elongated area of midlevel
vorticity moves through the mid-Mississippi Valley. The key word is
light as models are only suggesting a couple hundredths of liquid
equivalent precipitation so any accumulations of snowfall would
likely be very minor if any were to occur at all.

Northwest flow aloft establishes across the midsection of the
country by the middle of next week so expectation is for dry weather
with below normal temperatures. Look for highs to be mainly in the
30s with lows in the 20s for the next work week. These forecast
temperatures would equate to near normal for nighttime minimums and
5-10 degrees below normal during the day.

All eyes toward the very end of the extended forecast will be on an
ejecting shortwave trough out of the desert southwest/northwestern
Mexico. This system will likely track to the south of the area given
the confluent flow downstream at mid and upper levels of the
atmosphere. With any storm system tracking to the south of the bi-
state area in the winter season, we will have to keep an eye on this
system for the potential for accumulating snowfall if sufficiently
cold air remains in place.

Gosselin

&&

.AVIATION...  (For the 06z TAFs through 06z Saturday Night)
Issued at 1135 PM CST Fri Nov 30 2018

IFR conditions currently found areawide will persist until the
dry slot associated with a wound up storm system pushes through
during the day on Saturday, allowing COU and the STL metro sites
to shed their IFR for at least MVFR conditions if not VFR. The
main wave of showers and some thunderstorms will push thru late
tonight and into Saturday morning (until 12/14z), with another
round expected to develop during the heating of the day on the
backend of the dry slot. Easterly surface winds will veer S-SW on
Saturday. In-between all of this, fog will gradually shift its
thicker portions northward as rain erodes it from the south.

SPECIFICS FOR KSTL: IFR conditions should last until rain exits
by late Saturday morning. Speaking of rain, it still looks set to
arrive around 07z with thunderstorms imbedded within the larger
rain shield. IFR should improve to VFR with arrival of the storm
system's "dry slot" by late Saturday morning with the terminal
getting edged by new thunderstorm development Saturday afternoon,
mainly to the north and west.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 30, 4:32 PM CST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
432 PM CST Fri Nov 30 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
432 PM CST Fri Nov 30 2018

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. Locally heavy rainfall
is possible across parts of east central and southeast Missouri as
well as southwest Illinois.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Locally heavy rainfall is possible early Saturday morning across
parts of east central and southeast Missouri as well as southwest
Illinois.

A few severe thunderstorms are possible on Saturday from late morning
through late afternoon. The primary severe weather threats are large
hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to relay any flooding they might observe tonight.
Spotters are also asked to report any rainfall amounts greater than 2
inches.

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 2:54 AM CSTSpecial Weather StatementLSXCrawford, Gasconade, Osage, Washington51 min
Dec 1, 3:11 AM CSTSevere Thunderstorm WarningLSXIron, Madison, Sainte Genevieve, Saint Francois, Washington49 min
Dec 1, 3:32 AM CSTTornado WarningLSXMadison15 min
Dec 1, 3:54 AM CSTSevere Thunderstorm WarningLSXSainte Genevieve29 min
Dec 1, 9:24 AM CSTRiver Flood WarningLSXMarion13 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.